Does dextromethorphan toxicity cause seizures?

March 25, 2011, 10:55 pm

★★½☆☆

Dextromethorphan Abuse Masquerading as a Recurrent Seizure Disorder. Majlesi N et al. Pediatr Emer Care 2011 March;27:210-211.

Abstract

This brief case report describes a 19-year-old woman diagnosed with new-onset seizure disorder after an episode of “shaking” and loss of memory for the event.  Workup, including head CT, toxicology screen (including phencyclidine), MRI, and electroencephalogram was negative. Two months later she returned to the emergency department with a similar presentation, and on detailed questioning admitted to abusing dextromethorphan (DXM) for several months, and ingesting it just before the episode that brought her in.  Her DXM level (988 ng/ml) is described somewhat confusingly in the paper as both 10 times greater than the therapeutic level, and 10 times greater than reported serum levels associated with coma and stupor.  Neither of these statements is referenced.

DXM — the d-isomer of the opiate levorphanol — is used in many over-the-counter products as a cough suppressant.  It is sometimes abused for its purported hallucinogenic effect.  Overdose typically presents with nystagmus, ataxia, and dystonia.  At very high doses it can cause coma and respiratory depression not responsive to naloxone.

Although this article — as well as other papers and textbook chapters — state that DXM can cause seizures, I have not been able to identify any literature describing clear seizure activity associated with DXM abuse or overdose.  My guess would be that — as was certainly the case here — in the previous reports patients had dystonia that was mistaken for seizures.

Comments are closed.